Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 272, NWS Dodge City, KS

September 17, 2025Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 2025, 5:59 PM CDT for Comanche County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2025, 5:59 PM CDT (22:59 UTC)
Expired
Sep 17, 2025, 6:45 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:00 PM CDT, 3 hours 59 minutes earlier. Its key messages:

  • Two rounds of storms tonight and into the morning
  • Isolated storms Thursday afternoon and evening
  • Isolated storms over the weekend
Area forecast discussion, Sep 17, 2:00 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Wed Sep 17 2025

.KEY MESSAGES...

- Two rounds of storms tonight and into the morning

- Isolated storms Thursday afternoon and evening

- Isolated storms over the weekend

&&

.DISCUSSION...
Issued at 222 PM CDT Wed Sep 17 2025

There will likely be two rounds of storms through the next 24 hours.
There is a low level 850-hPa baroclinic zone that currently extends
across central Kansas. This zone will see additional afternoon and
evening storms developing along it later today and tonight. A strong
storm cannot be ruled out and marginally severe wind and hail reports
will be possible. Brief heavy rainfall is likely as well. The PWAT
on the 12Z KDDC RAOB was well over 1", which is high. There is still
considerable amount of moisture that resides throughout the atmospheric
column and is expected to continue to do so through Thursday. The
second round of storms will be in association with upslope flow and
resultant convection developing across the high plains of Colorado.
This activity will be a late show and will mainly impact the FA during
the early morning hours. The main threat with this second round of
activity would be heavy rainfall. Isolated amounts over 1" cannot
be ruled out, but generally averaged amounts over the area as a whole
should be <1".

There is large uncertainty if we will see storms Thursday afternoon
or not. Typically, morning convection ruins the potential for additional
storm activity later on in the day. Have my doubts for Thursday afternoon
and evening activity. It would be very isolated if any storms were
to form. 500-hPa temperatures are forecast to be in the minus 10C
to minus 12C range, so cannot completely rule out something given
the cold pool aloft. Otherwise, minus the Thursday morning storms,
Thursday should be drier on the whole. Highs Thursday will be pleasant
with values peaking in the 70s.

For Friday and Saturday, we will enter an upper level shortwave ridging
pattern. This supports the notion of a dry forecast. Highs should
rebound with a mix of 70s to 80s Friday and only 80s Saturday. More
of the same is expected Sunday, although an isolated storm cannot
be ruled out for the far southeastern counties. Lows will be mild
with a mix of 50s to 60s for the weekend.

Confidence drops off for the next business week. Some of the deterministic
models are showing a deep upper level low over the greater region.
Some of the ensemble members are less aggressive with this synoptic
flow pattern evolution. So storm chances remain uncertain at this
time. Otherwise, warm highs and mild lows will prevail.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1111 AM CDT Wed Sep 17 2025

Mid level VFR clouds will prevail today. More TSRA/SHRA is expected
across the terminals tomorrow morning. MVFR to IFR cigs and possibly
VIS is expected by morning as well. Winds will be fairly light and
variable through the period.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Sugden
AVIATION...Sugden
Hazardous weather outlook, Sep 17, 3:28 AM CDT, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
328 AM CDT Wed Sep 17 2025

KSZ030-031-043>046-061>066-074>081-084>090-180830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
328 AM CDT Wed Sep 17 2025 /228 AM MDT Wed Sep 17 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms late this
afternoon and early tonight. The main hazards will be quarter size
hail and 60 mph wind gusts. Locally heavy rainfall will also be
possible, especially overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 17, 5:47 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
547 PM CDT Wed Sep 17 2025

KSZ066-172330-
Stafford KS-
547 PM CDT Wed Sep 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STAFFORD COUNTY
THROUGH 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Hudson. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hudson around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 9875 3815 9878 3824 9859 3805 9849
TIME...MOT...LOC 2247Z 248DEG 4KT 3810 9868

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:24 PM CDTSpecial Weather StatementDDCStanton36 min
Sep 16, 11:38 PM CDTSpecial Weather StatementDDCLane, Scott67 min
Sep 17, 12:38 AM CDTSpecial Weather StatementDDCEllis67 min
Sep 17, 3:09 AM CDTSpecial Weather StatementDDCFord36 min
Sep 17, 3:44 AM CDTSpecial Weather StatementDDCFord46 min
Sep 17, 4:29 AM CDTSpecial Weather StatementDDCFord46 min
Sep 17, 5:08 AM CDTSpecial Weather StatementDDCFord52 min
Sep 17, 5:47 PM CDTSpecial Weather StatementDDCStafford43 min
Sep 17, 6:35 PM CDTSevere Thunderstorm WarningDDCClark, Comanche40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.